MS Speaks

Multiple Sclerosis => TREATMENTS => Topic started by: agate on May 17, 2017, 10:17:02 am

Title: (AAN abst.) HSV encephalitis associated w/off-label Rituxan use in case of RRMS
Post by: agate on May 17, 2017, 10:17:02 am
Just one case in a situation where this HSV encephalitis is rare to nonexistent, this case is still interesting because the authors see it as more evidence that prior immunotherapy exposure might put the patient at greater risk of infection when using disease-modifying therapies like natalizumab (Tysabri) and rituximab (Rituxan).

Presented at the annual AAN meeting (Boston, April 2017):

Quote
HSV Encephalitis associated with off-label Rituximab use in a case of relapsing multiple sclerosis

Aparna Vaddiparti1, Bharti Manwani2, Catherine Hosley3, Matthew Tremblay4

1
Neurology, University of Connecticut School of Medicine/Hartford Hospital, 2
University of Connecticut, Hartford Hospital, 3Hartford Hospital, 4UConn Health

Objective:

Describe a case of herpes simplex virus encephalitis (HSE) associated with rituximab use.

Background:

Rituximab is a monoclonal antibody, directed against the CD20 antigen on B-lymphocytes, frequently used off-label as disease modifying therapy (DMT) for multiple sclerosis (MS).

 HSE is the most common fatal encephalitis in the world, typically caused by HSV-1 invasion or reactivation. Rituximab treatment isnot typically associated with a risk of HSE.

Design/Methods:

Case Report.

Results:

A 30-year-old woman with long-standing MS presented with high-grade fevers, altered mentation and complex partial seizures during her treatment with off-label rituximab. Imaging demonstrated extensive T2 hyperintensity with mass effect involving the right temporal lobe. Diagnosis of HSE was made by cerebrospinal
fluid testing.

The patient recovered following 21-day treatment with acyclovir and dexamethasone.

Aside from rituximab use, risk factors for HSE include prior exposure to cyclophosphamide, natalizumab, fingolimod, dimethyl fumarate, as well as platform DMT agents. However, while laboratory testing revealed expected B-cell depletion
there was no evidence of residual T-cell deficits from prior DMT use.

Conclusions:

To our knowledge, this is the first reported case of HSE associated with rituximab.

 Our case report raises concerns about the potential risk of rituximab-related opportunistic infections. As seen with natalizumab, prior immunotherapy exposure may prove an important risk factor. With B-cell depleting therapies gaining traction
in the treatment of MS, careful consideration will be necessary for appropriate patient selection.